Utah, 2025

Wildfire in Utah, July 15 to 20, 2025

July 15 to 20, 2025 · NWS GJT · 1 event in 1 county or zone

2 miles northwest of Cisco, Utah or 39 miles northeast of Moab, Utah.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1.0 million
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Diamond Canyon Fire started in mid July due to a lightning strike 13.2 miles northwest of Cisco, Utah or 39 miles northeast of Moab, Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 5:01 AM MST, 2 hours 31 minutes earlier. Its key messages:

  • Above-normal temperatures remain status quo through the seven- day forecast though a slight downward trend is expected after midweek.
  • Outflow winds...lightning and storms with little rainfall remain threats through midweek.
  • The trend for increased moisture by the end of the week continues to boost confidence that storms will transition from dry to wet. Storm coverage should increase as a result of the moisture as well from late week into the weekend.
Area forecast discussion, Jul 15, 5:01 AM MST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
601 AM MDT Tue Jul 15 2025

.KEY MESSAGES...

- Above-normal temperatures remain status quo through the seven-
  day forecast though a slight downward trend is expected after
  midweek.

- Outflow winds...lightning and storms with little rainfall
  remain threats through midweek.

- The trend for increased moisture by the end of the week
  continues to boost confidence that storms will transition from
  dry to wet. Storm coverage should increase as a result of the
  moisture as well from late week into the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 334 AM MDT Tue Jul 15 2025

Satellite imagery shows the high pressure that models place over the
Desert Southwest centered on western Arizona has developed farther
north about 75 miles south-southeast of Ely NV as a well defined
anticyclonic flow with weak disturbances rotating around it. One of
these disturbances is moving into northern Utah producing an area of
scattered light showers that will push southeast through
northeastern Utah and northwestern Colorado through the morning
hours. High res models have picked up on this signal supporting this
convective activity with showers changing over to thunderstorms by
noon due to diurnal heating. Coverage of showers and thunderstorms
rapidly spread across much of the higher terrain of eastern Utah and
Western Colorado through the afternoon with the southern mountains
continuing to be favored with moisture moving up from the southwest.
Concerns remain localized areas of near critical fire weather
conditions with temperatures remaining five degrees above normal,
very dry lower layers of the atmosphere and breezy west winds.
Additionally, the convective activity will produce areas of dry
lightning favoring the northern and central mountains, and all of
these storms will be capable of producing outflow gusts over 50 mph
due to the dry lower layers. 30% chances for wetting rain remains
limited mostly to the Uinta Mountains in eastern Utah the the San
Juan Mountains in southern Colorado. Look for these storms to
diminish through the evening hours with a few isolated showers
continuing through Tuesday night. The weak monsoonal pattern will
continue to pull moisture north out of Mexico through the Desert
Southwest and into the region overnight Tuesday improving chances
for wetting rain Wednesday into the latter half of the week.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 337 PM MDT Mon Jul 14 2025

On Wednesday, a shortwave trough is progged to pass through Montana
and Wyoming to the north which will work to flatten the upper-level
heights locally. In the zonal upper-level flow north of I-70, PWATs
rise to 125-150% of normal leading to higher chances of afternoon
convection over the high terrain north of I-70. In the meantime, the
southern moisture feed continues to advect enough moisture northward
along the Divide for another round of afternoon convection over the
San Juans.

High pressure builds once more on Thursday another round of
afternoon showers and storms, especially over the southern
mountains. With a southwesterly flow pattern setting up aloft,
moisture advection begins to intensify. Most of that moisture
arrives to the local area on Friday leading to more numerous showers
and storms across eastern Utah and western Colorado by the afternoon
hours. There remains a lot of uncertainty for how effective these
showers and storms will be at producing wetting rains as it will
likely take some time to saturate the lower levels and there's also
are notable differences in moisture between the global ensembles.
With above-normal PWATs remaining in place through the weekend,
afternoon/evening showers and storm chances persist.

With increasing moisture and cloud cover, high temperatures begin a
steady decline towards more seasonable temperatures by the time the
weekend arrives. However, this will also prevent nighttime
temperatures from cooling off as much. Lows are projected to be 5-10
degrees above normal through much of the extended forecast.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 549 AM MDT Tue Jul 15 2025

A isolated to scattered high-based overnight showers continue
to push into the region this morning producing mostly virga with
outflow gusts to 40+ kts possible. Expect VFR conditions with
light winds through 18Z after which winds will pick up from the
west to northwest along with isolated to scattered showers and
thunderstorms lasting into the evening. Wild fires in the region
are producing heavy smoke that may periodically impact the
central and southern TAF sites with reduced visibility through
the TAF period, especially KGUC and KMTJ.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...DB
LONG TERM...KAA
AVIATION...DB
Hazardous weather outlook, Jul 15, 3:28 AM MST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
428 AM MDT Tue Jul 15 2025

COZ001>014-017>023-UTZ022>025-027>029-161030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
428 AM MDT Tue Jul 15 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Hot and dry conditions keep temperatures trending 5 degrees above
average. Scattered showers and isolated thunderstorms on the terrain
increase this afternoon with dry lightning and gusty outflows
possible under collapsing storms. Wildfire smoke will remain visible
across the central and southern areas of the CWA.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot and dry conditions will continue through the week. Afternoon
showers and storms on terrain will remain in the forecast,
increasing in coverage through the latter half of the week.
Increasing moisture will limit chances for dry lightning later in
the week and bring increased chances for wetting rain across the
higher terrain. Wildfire smoke will remain visible for much of
eastern Utah and western Colorado though the wetting rains later in
the week could help diminish smoke. Conditions dry out Sunday into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Tavaputs Plateau

When
July 15, 7:32 AM MST to July 20, 4:00 PM MST
Where
Tavaputs Plateau forecast zone
Crop damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The Diamond Canyon Fire started in mid July due to a lightning strike 13.2 miles northwest of Cisco, Utah or 39 miles northeast of Moab, Utah. The fire grew to 323 acres before it was contained in late July. The estimated cost to date was $1 million.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285480.